Illinois, 2017

Flash Flooding and Hail in Illinois, July 10, 2017

July 10, 2017 · NWS DVN · 11 events in 6 counties and zones

A stalled boundary produced a couple of rounds of severe storms from the early morning lasting into the afternoon with very heavy rain producing flash flooding, several reports of damaging winds of 60 to 70 mph, and isolated, large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A stalled boundary produced a couple of rounds of severe storms from the early morning lasting into the afternoon with very heavy rain producing flash flooding, several reports of damaging winds of 60 to 70 mph, and isolated, large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 10, 1:10 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 10, 1:10 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
210 AM CDT Mon Jul 10 2017

.SYNOPSIS...
Issued at 136 AM CDT Mon Jul 10 2017

A large MCS continue to move southeast through IA/MN/WI as of 1
AM. The two main focusing mechanisms appear to be a warm advection
wing near 700mb over central to southeast WI, and another band of
intense updrafts at the edge of the cap, from south central MN to
near Fort Dodge. The southern flank of this will impact our area
through 15Z with heavy rain, and possibly damaging winds and hail.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 136 AM CDT Mon Jul 10 2017

The forecast for today will focus on timing out the morning
storms, and increasing the heat and humidity. The front is
expected to be north of the CWA today, and with the expected
rainfall this morning, we should see a very humid day take place.
By late morning, clearing should occur in most areas, with heat
index readings near 90 north to near 100 south. This is near
advisory, but with the uncertainty of storm/cloud evolution, will
not issue any heat related headlines on this shift. The cap that
is is holding over southwest Iowa will advect northeast today,
making the prospect for additional surface based storms in our
area a very low confidence outlook. There is a low chance an
isolated storm could fire in the south today on outflow
convergence, and if it did, a strong storm would be likely. ERVIN

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 136 AM CDT Mon Jul 10 2017

Hot and humid weather will continue through Thursday, with low
confidence chance for showers and thunderstorms. The air mass will
remain very moist, and storms will carry a locally heavy rain
threat when the occur. As of now, the hottest day appears to be
Wednesday which continues to show potential for a heat advisory
during the afternoon and evening hours, when heat indexes reach
the 95 to 103 range. By Thursday, the front is expected to move
south, shifting the heat threat away from the region, at least for
a day. By Friday and Saturday, another cool front will approach
from the north, with temperatures rebounding back to the upper
80s, and a return to the upper 60s. A low chance for storms is
included for the upcoming front, which does not appear to be
strongly forced at this time.
ERVIN

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1155 PM CDT Sun Jul 9 2017

Latest upstream radar trends support slightly slower timing for
overnight storms at KCID/KDBQ/KMLI. Still some uncertainty as to
the eventual intensity of winds and have toned them down slightly.
Mainly MVFR ceilings and periods of IFR visibilities will likely
accompany the storms, with a period of MVFR ceilings lingering
into Monday morning. The chance of showers and storms is low at
KBRL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Ervin
AVIATION...RP Kinney
Hazardous weather outlook, Jul 9, 7:10 PM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
810 PM CDT Sun Jul 9 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
810 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

The Storm Prediction Center has an enhanced risk for severe
thunderstorms along the Highway 20 corridor during the overnight
hours. A slight risk extends southward to include the Interstate
80 corridor, with a marginal risk as far south as southeast Iowa
and western Illinois.

A line of severe thunderstorms, with bowing segments producing
swaths of very damaging winds, is expected to push into the
northern half of the outlook area mainly after midnight. Damaging
winds of up to 70 mph, with swaths of around 80 mph appears likely,
especially in the enhanced risk area.

Backbuilding or repeating thunderstorms over generally the same
area in the wake of the intense bow echo will produce torrential
rainfall, with amounts of several inches in a short time possible.
Any areas that receive this amount of rain may lead to flash flooding
and rapid rises on creeks and streams.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The Storm Prediction Center has a slight risk of severe thunderstorms
Monday afternoon, east of a Carthage to Aledo Illinois line. A
marginal risk exists for the remainder of the outlook area.

Thunderstorms will continue to be possible, as a stalled front
remains over the area through Thursday. There will be a threat for
heavy rainfall, as well as damaging winds from occasional rounds
of storms during this period. At this time, the timing of the
periods of storms are not certain, but the main threat does
appear to be heavy rain rates and eventual flooding.

Very moist air will combine with hot temperatures, to bring
afternoon heat index readings to the 95 to 105 range Monday
through Wednesday. Locations along and south of Interstate 80 are
most at risk for the intense heat, as clouds and thunderstorms
could offset the heat farther north.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 12 am and 7 am
early Monday morning, mainly along and north of Interstate 80.

Haase/RP Kinney

In the hours before

Special weather statement, Jul 10, 1:07 AM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
207 AM CDT MON JUL 10 2017

IAC019-055-061-105-113-100800-
Buchanan-Dubuque-Jones-Delaware-Linn-
207 AM CDT MON JUL 10 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BUCHANAN...
DUBUQUE...NORTHERN JONES...DELAWARE AND NORTHEASTERN LINN COUNTIES
UNTIL 300 AM CDT...

At 205 AM CDT, a cluster of strong thunderstorms were located near
Dundee, or near Manchester, moving southeast at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms as they pass by.

Locations impacted include...
Dubuque, Manchester, Asbury, Dyersville, Monticello, Cascade,
Epworth, Farley, Peosta, Edgewood, Earlville, Coggon, Hopkinton,
Delhi, New Vienna, Colesburg, Worthington, Holy Cross, Ryan and
Greeley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4261 9069 4258 9068 4230 9084 4229 9090
      4218 9090 4210 9094 4232 9173 4265 9154
      4265 9112
TIME...MOT...LOC 0705Z 290DEG 36KT 4256 9147

12
Local storm report, Jul 10, 1:56 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 AM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 AM     HAIL             HIAWATHA                42.05N 91.68W
07/10/2017  E0.25 INCH       LINN               IA   BROADCAST MEDIA

            TIME ESTIMATED FROM RADAR.

&&

GROSS
Special weather statement, Jul 10, 2:52 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
352 AM CDT MON JUL 10 2017

ILC011-015-073-131-161-195-IAC045-163-100945-
Rock Island-Mercer-Whiteside-Henry-Carroll-Bureau-Scott-Clinton-
352 AM CDT MON JUL 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK ISLAND...
NORTHEASTERN MERCER...WHITESIDE...HENRY...SOUTHEASTERN CARROLL...
NORTHWESTERN BUREAU...CENTRAL SCOTT AND EASTERN CLINTON COUNTIES
UNTIL 445 AM CDT...

At 351 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Savanna to near Blue Grass. Movement
was southeast at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Clinton, East Moline,
Sterling, Rock Falls, Morrison, Cambridge, Mount Carroll, Silvis,
Geneseo, Eldridge, Milan, Colona, Camanche, Le Claire, Coal Valley
and Fulton.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 290 and 306.
 Interstate 80 in Illinois between mile markers 1 and 36.
 Interstate 74 in Illinois between mile markers 1 and 33.
 Interstate 88 between mile markers 1 and 44.
 Interstate 280 between mile markers 1 and 18.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4115 9012 4115 9039 4150 9079 4152 9078
      4203 9021 4203 9016 4207 9017 4214 9009
      4189 8963 4158 8962
TIME...MOT...LOC 0851Z 317DEG 36KT 4205 9011 4153 9070

12
Special weather statement, Jul 10, 3:32 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
432 AM CDT MON JUL 10 2017

ILC071-131-161-187-IAC031-057-087-101-103-107-115-139-163-177-183-
101030-
Henderson-Rock Island-Mercer-Warren-Van
Buren-Keokuk-Cedar-Washington-Muscatine-Jefferson-Henry-Des
Moines-Louisa-Scott-Johnson-
432 AM CDT MON JUL 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENDERSON...SOUTHWESTERN ROCK ISLAND...MERCER...NORTHERN WARREN...
NORTHEASTERN VAN BUREN...SOUTHEASTERN KEOKUK...SOUTHEASTERN CEDAR...
WASHINGTON...MUSCATINE...EASTERN JEFFERSON...HENRY...DES MOINES...
LOUISA...WESTERN SCOTT AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 530 AM
CDT...

At 431 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Montpelier to Columbus Junction to 6
miles east of Harper. Movement was south to southeast at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Davenport, Rock Island, Muscatine, Monmouth, Mount Pleasant,
Washington, Aledo, Wapello, Columbus Junction, Durant, Oquawka, West
Liberty, Wilton, Burgess, Kalona, New London, Walcott, Mediapolis,
Blue Grass and Lone Tree.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 270 and 288.
 Interstate 280 between mile markers 4 and 9.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4171 9077 4115 9044 4093 9044 4084 9184
      4140 9205
TIME...MOT...LOC 0931Z 338DEG 42KT 4140 9079 4129 9134 4135 9192

12

The radar

The Quad Cities radar (KDVN), 48 km away, was scanning. The volume nearest the first event began at 09:51 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 10, 3:53 AM CST
Where
Mercer County, Aledo
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.200, -90.750

The county emergency manager reported a couple of trees were down.

Thunderstorm Wind, Henderson

When
July 10, 4:00 AM CST
Where
Henderson County, 0.69 mi N of Oquawka
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.940, -90.950

A trained spotter reported widespread tree damage in town with several roads closed.

Thunderstorm Wind, Warren

When
July 10, 4:10 AM CST
Where
Warren County, Gerlaw
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.980, -90.600

Local law enforcement reported several medium size trees were down along with power lines.

Thunderstorm Wind, McDonough

When
July 10, 4:54 AM CST
Where
McDonough County, 0.69 mi S of Sciota
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.560, -90.750

Local law enforcement reported a telephone pole was blown over with wires down across the road.

Hail, Hancock

When
July 10, 5:25 PM CST
Where
Hancock County, 2.09 mi NE of Colusa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.590, -91.140

Thunderstorm Wind, McDonough

When
July 10, 7:09 PM CST
Where
McDonough County, Bushnell
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.550, -90.500

The county emergency manager reported trees and power poles were down in Bushnell.

Thunderstorm Wind, McDonough

When
July 10, 7:23 PM CST
Where
McDonough County, 1.72 mi WNW of New Philadelphia
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.490, -90.500

A trained spotter reported several power lines, one large tree, and a large antique windmill down were blown down.

Hail, Bureau

When
July 10, 7:35 PM CST
Where
Bureau County, 1.55 mi W of Cherry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.430, -89.250

Flash Flood, Warren

When
July 10, 7:41 PM CST to 8:41 PM CST
Where
Warren County, 6.17 mi SSE of Greenbush to 6.37 mi SSE of Greenbush
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.645, -90.467

Local law enforcement reported a gravel road was closed at the intersection of 170th street and 10th avenue.

Flash Flood, Hancock

When
July 10, 8:09 PM CST to 9:09 PM CST
Where
Hancock County, 5.14 mi N of Hamilton to 5.12 mi N of Hamilton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.474, -91.360

Local law enforcement reported 6 inches of water blocking the northbound lane of traffic on Highway 96. Traffic was being diverted into the southbound lane.

Flash Flood, McDonough

When
July 10, 8:10 PM CST to 11:10 PM CST
Where
McDonough County, 0.82 mi N of Prairie City Arpt to 0.8 mi SW of Prairie City Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.632, -90.469

The county emergency manager reported the Prairie City fire department blocked a portion of Route 41 at 222nd street due to high water on the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715509, 715511, 715513, 715514, 715517, 715519, 715521, 715522, 716085, 716087, 716090.